Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Northern Indiana

June 11, 2001LaPorte County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 11, 2001, 12:58 AM CDT for LaPorte County, Saint Joseph County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 11, 2001, 12:58 AM CDT (05:58 UTC)
Expired
Jun 11, 2001, 1:50 AM CDT
In force
52 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties LaPorte County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 74 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS53 KIWX 110559
SVRFWA
INC091-141-110650-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 AM EST MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LA PORTE COUNTY IN INDIANA
  NORTHWESTERN ST. JOSEPH COUNTY IN INDIANA

* UNTIL 150 AM EST(150 AM CDT)

* AT 1258 AM EST(1258 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF NEW
  CARLISLE...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  NEW CARLISLE
  HUDSON LAKE
  ROLLING PRAIRIE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4177 8636 4176 8669 4157 8663 4160 8631

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:31 PM CDT, 10 hours 27 minutes earlier.

Area forecast discussion, Jun 10, 2:31 PM CDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
231 PM EST SUN JUN 10 2001

FCST PROBLEM CONTS TO BE TSRA CHANCES THROUGH FCST PACKAGE.
AGAIN USING A BLEND OF ETA/AVN MODELS...WITH AN EMPHASIS ON RUC40
THIS EVENING.

MCV MOVING ACRS WI THIS AFTN CONTS TO TRIGGER LINE OF TSRA.
CONVECTION ALSO FIRING FM NRN MI TO NW OH ALONG WEAK WMFNT AND
THETA E MAX. TEMPERATURES ACRS FA HAVE RISEN TO AROUND 80 THIS AFTN
WITH DWPTS AROUND 60.

FIRST FCST PROBLEM WL BE POPS TNGT. DEEPEST MOISTURE AND BEST
FORCING WL BE POINTED N OF FA WHERE WI CONVECTION SHOULD MOVE.
PROXIMITY TO NRN COUNTIES WARRANT A CONTINUED CHC THAT AREA.
CURRENTLY WATCHING A COUPLE BOUNDARIES IN VIS IMAGES ACRS ERN
IA...SW WI AND NW IL. MSAS SHOWING A COUPLE THETA E RIDGES AHEAD OF
THESE BOUNDARIES. RUC40 HAS BEEN CONSISTENT WITH DEVELOPMENT OF OMEGA
LATE THIS AFTN ACRS IL INTO WRN INDIANA THIS EVENING. LATEST RUC40
SHOWS VERY GOOD 850MB THETA E RIDGE AND ADVECTION INTO WRN FA BY
03Z. WITH SML CHC POPS IN CURRENT FCST AND ABOVE FACTORS...WL CONT
THE LOW CHC POPS TNGT. LATEST SWOMCD FOR IL/IA/WI CONFIRMS THIS
THINKING.

MONDAY CONTS TO LOOK LIKE A HIGHLY UNSTABLE DAY WITH NO TRIGGER IN
MODELS TO INITIATE CONVECTION. HOWEVER...WITH OUTFLOWS FM NRN
CONVECTION...WEAKENING SFC FNT AND CAPES OF 3000 J/KG...WL NOT
TAKE MUCH TO GET THINGS GOING IN AFTN. ANY STORMS THAT DO FIRE WL
HAVE POTENTIAL TO BECOME SVR GIVEN AMOUNT OF INSTABILITY. ETA AND
MESO ETA AND NOW EVEN AVN HAVE BEEN SHOWING A RATHER WEAK LOOKING
VORT MAX MOVING OVR FA DURING AFTN. THETA E RIDGE AT SFC AND 850
REMAIN PARKED OVR CENTRAL FA. OTHER NEGATIVE FACTOR IS RIDGING
BUILDING INTO FA ALOFT DURING AFTN...BUT THERE IS SOME UPPER LEVEL
DIVERGENCE AHEAD OF RIDGE. GIVEN HIGHLY UNSTABLE ATMS...WL AGAIN
CONT WITH LOW CHC POPS.

RIDGING INCREASES TUE AND WED. WL DRY FCST OUT FM SOUTH TO NORTH
THROUGH WED. CHC POPS AGAIN FOR THU AS TROPICAL REMNANTS GET
CAUGHT BETWEEN APCHG PLAINS TROF AND ATLANTIC RIDGE. AVN MOVES
SYSTEM DUE NORTH AND AVN TENDS TO HANDLE TROPICAL SYSTEMS BEST OF
THE SHORTER RANGE MODELS. LATEST 120 HR AVN APPEARS A LITTLE SLOWER
WITH SFC FNT FOR FRI. GIVEN ATLANTIC HIGH AND NWRD MOVING MOISTURE...
WL ADD PCPN CHANCES FOR FRI. WL KEEP REMAINDER OF EXTENDED FCST DRY.

GUIDANCE TEMPS SHOWING A VERY SIGNIFICANT WARM UP BY TUE WITH 90S
PROGGED ACROSS MOST OF FA BY FWC AND MAV. WITH INCREASING LOW LEVELy
MOISTURE PREFER TO TEMPER WARM UP JUST A TAD AND KEEP MOST AREAS
AT OR JUST BLO 90. AT ANY RATE...AFTER SUCH AN EXTENDED COOL AND WET
PERIOD...WL FINALLY FEEL LIKE SUMMER.

.IWX...NONE.

LASHLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:53 PM CDTSevere Thunderstorm WarningIWXGrant47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.